Neuropsychiatric complications have been well described with the use of the non-nucleoside reverse transcriptase inhibitor (NNRTI), efavirenz, including vivid dreams, nightmares, drowsiness, anxiety and the precipitation of psychosis in those patients with a previous history of psychiatric illness. In this report, we describe four patients who had vivid dreams associated with the use of nevirapine, and hypothesize that the development of vivid dreams may be a side-effect of the NNRTI class of drugs, similar to hepatitis and skin rashes. Four patients presented to the Kobler Clinic at the Chelsea and Westminster Hospital with vivid dreams that developed when they were taking nevirapine-containing antiretroviral therapy (ART). The patients were all men and were HIV-1 infected. They had no previous AIDS-defining or psychiatric illnesses and had no past history of abnormal dreams. None of the patients took recreational drugs. The patients were all being treated with their first antiretroviral regimen. All the patients achieved an HIV-RNA load of less than 50 copies/ml and an increased CD4 cell count. The details of the CD4 cell counts and viral loads at the initiation of ART and the timing and duration of dreams are described in Table 1.Table 1: Clinical features of the patients. We have presented four cases of vivid dreams developing in patients treated with nevirapine. Hitherto, neuropsychiatric disturbances have been described with efavirenz and not nevirapine. We believe that the vivid dreams described in these four patients may represent an NNRTI class effect. There are no published reports of nevirapine-induced vivid dreams in the literature. Prime and French [1] recently described psychosis in a patient treated with clarithromycin and nevirapine, but ascribed the condition to clarithromycin. The only recognized central nervous system side-effects of nevirapine are headache and somnolence [2]. The mechanism by which nevirapine causes vivid dreams is unclear. Although efavirenz causes neuropsychiatric complications, the underlying mechanism has not been elucidated. It has also been suggested that the stress of starting a first antiretroviral regimen may result in the development of an acute psychological disturbance. However, in our cohort one of the patients developed vivid dreams after 6 months of therapy, making this form of acute psychological disturbance unlikely. The NNRTI-associated neuropsychiatric complications are unlikely to be simply caused by the drug concentration as the cerebrospinal fluid (CSF) : plasma nevirapine concentrations are similar to those of efavirenz. After one month of once daily efavirenz, the mean CSF : plasma concentration of efavirenz was 0.69% [3]. The corresponding mean nevirapine CSF : plasma ratio was 0.45% [2]. The concentrations of both NNRTI in the CSF exceeded the 95% inhibitory concentration for most HIV strains [3]. Alternative hypotheses to explain the neuropsychiatric complications include NNRTI-induced cytokine perturbations. Increased plasma IL-6 concentrations that may occur during the initiation of NNRTI have been implicated in the neuropsychiatric complications found in Castleman's disease [4]. In addition, irritability, mood lability, depression and psychosis have been associated with IFN-α therapy [5,6]. IL-2 has also been associated with confusion [7]. Taken together these data suggest that cytokine perturbations that occur with ART may be related to the development of neuropsychiatric complications. Acute measurements of cytokine concentrations were not made in these patients, and may represent an interesting area for further research. A depressed duration of rapid eye movement sleep has been associated with the development of nightmares in conjunction with the use of other medications [8]. These include β-blockers (metoprolol and propranolol), selective serotonin reuptake inhibitiors (sertraline, paroxetine), fluoxetine, benzodiazepines, and the 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (simvastatin, pravastatin, fluvastatin and atorvastatin). A sleep study is underway in patients commencing NNRTI to investigate the relationship between sleep patterns and the central nervous system side-effects of these drugs. The NNRTI have several common side-effects including skin rashes and hepatitis. In addition, the NNRTI share similar pharmacokinetic properties; they are metabolized by the hepatic cytochrome P450 CYP3A [1,2]. Therefore it is likely that nevirapine and efavirenz share additional side-effects. We believe that this is the first report of vivid dreams associated with the use of nevirapine. Further work needs to be undertaken to describe the prevalence and natural history of the neuropsychiatric complications of nevirapine and to inform patients that such complications may occur. John F. Morlese Nadeem A. Qazi Brian G. Gazzard Mark R. Nelson
No takes yet. Share an insight, caveat, or question.
Morlese et al. (2002) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: